Journal Article

Gravitational potential of a homogeneous circular torus: a new approach

E. Yu. Bannikova, V. G. Vakulik and V. M. Shulga

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 411, issue 1, pages 557-564
Published in print February 2011 | ISSN: 0035-8711
Published online January 2011 | e-ISSN: 1365-2966 | DOI:
Gravitational potential of a homogeneous circular torus: a new approach

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics


Show Summary Details


The integral expression for the gravitational potential of a homogeneous circular torus composed of infinitely thin rings is obtained. Approximate expressions for the torus potential in the outer and inner regions are found. In the outer region, the torus potential is shown to be approximately equal to that of an infinitely thin ring of the same mass; it is valid up to the surface of the torus. It is shown in a first approximation that the inner potential of the torus (inside a torus body) is a quadratic function of the coordinates. A method of sewing together the inner and outer potentials is proposed. This method provides a continuous approximate solution for the potential and its derivatives, working throughout the region.

Keywords: galaxies: general; gravitation

Journal Article.  4847 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.